Alert archive / New Mexico / Flash Flood Warnings in 2025

Flash Flood Warning 45, NWS Midland/Odessa, TX

June 28, 2025Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jun 28, 2025, 3:47 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2025, 3:47 PM MDT (21:47 UTC)
Expired
Jun 28, 2025, 7:00 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Lea County, NM

The radar

The Lubbock radar (KLBB), 155 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2025-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2025-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

467 
WGUS54 KMAF 282147
FFWMAF
NMC025-290100-
/O.NEW.KMAF.FF.W.0045.250628T2147Z-250629T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
347 PM MDT Sat Jun 28 2025

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  North Central Lea County in southeastern New Mexico...

* Until 700 PM MDT.

* At 347 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Tatum, McDonald and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3296 10349 3339 10354 3342 10334 3340 10322
      3301 10325

FLASH FLOOD...RADAR INDICATED

$$

Lamberson
1 follow-up statement
293 
WGUS74 KMAF 282349
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
549 PM MDT Sat Jun 28 2025

NMC025-290100-
/O.CON.KMAF.FF.W.0045.000000T0000Z-250629T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-
549 PM MDT Sat Jun 28 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING 
FOR NORTH CENTRAL LEA COUNTY...

At 549 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2.5 inches of rain have 
fallen. Additional rainfall amounts up to 0.5 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Tatum, McDonald and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3296 10349 3339 10354 3342 10334 3340 10322
      3301 10325

FLASH FLOOD...RADAR INDICATED

$$

Lamberson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 12:25 PM MDT, 3 hours 22 minutes earlier. Its key messages:

  • Updated at 121 PM CDT Sat Jun 28 2025
  • Isolated to scattered storms possible each day. More widespread activity expected on Monday and Tuesday. Otherwise, rain chances focused across southeast New Mexico southward into Davis Mountains.
  • Gusty winds, heavy rain, lightning, as well as localized flooding are main risks with any storms, particularly over the Davis Mountains and adjacent plains.
Area forecast discussion, Jun 28, 12:25 PM MDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
125 PM CDT Sat Jun 28 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 121 PM CDT Sat Jun 28 2025

- Isolated to scattered storms possible each day. More widespread
  activity expected on Monday and Tuesday. Otherwise, rain chances
  focused across southeast New Mexico southward into Davis
  Mountains.

- Gusty winds, heavy rain, lightning, as well as localized
  flooding are main risks with any storms, particularly over the
  Davis Mountains and adjacent plains.

&&

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 121 PM CDT Sat Jun 28 2025

As in previous days, showers and thunderstorms are developing
in/around the Davis Mountains. Ultimately, outside of the higher
terrain, where thunderstorms develop today yet again depends largely
on where outflow boundaries develop and move. So, while the highest
rain/thunderstorm chances will be in the Davis Mountains (50-60%),
isolated to scattered showers and thunderstorms should also be
expected for locations along and west of the Pecos River (20-40%
chance) and into the Permian Basin of West Texas (10-30% chance).
Though the Flood Watch has been cancelled, some flash flooding
concerns remain, particularly for locations in/near the Davis
Mountains (which have received ample rainfall the past few days and
were still dealing with flooded roadways as of this morning). In any
case, by tonight rain and thunderstorm activity wanes, and
temperatures bottom out a couple of degrees above normal (low-to-mid
70s, with typical cool spots in the upper 60s).

Very little changes tomorrow compared to today. Rain and storm
chances once again increase tomorrow afternoon. The best chances (50-
60%) will be in the Davis Mountains, with additional isolated to
scattered thunderstorm development expected later in the day for
roughly the same locations as today. Meanwhile, weak pulses in the
flow aloft will provide added forcing for shower and thunderstorm
development over the northern Permian Basin later in the
afternoon/evening (10-20% chance). Highs top out in the mid-to-upper
90s for most, and lows will be nearly identical to tonight's.

Sprang

&&

.LONG TERM...
(Monday through Friday)
Issued at 121 PM CDT Sat Jun 28 2025

Weak ridging holds to the north and west to begin the coming week
and gradually shifts across the southern half of the US through the
rest of the week. However, undercutting that ridge will be short
wave troughs that will hold over southern New Mexico and over West
Texas. This will keep temperatures in the upper 80s to 90s for
much of the region. This pattern will keep up the quasi-monsoonal
conditions that the western half of the CWA has seen over the last
several days. The best rain chances will continue to be west of
the Pecos River Valley with a gradient of lower chances for the
Permian Basin and Stockton Plateau. The Davis Mountains and
adjacent plains look to benefit the most from this pattern where
ensemble guidance shows another half inch to an inch of rain in
the area over the next few days. Greater amounts may be possible.
While most storms will not be severe, flash flooding will be a
problem for areas that see repeated rain events each day. Forecast
lows remain about the same each day for the extended with most
locations in the low 70s and the higher terrain dipping into the
60s.

-Stickney

&&

.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT Sat Jun 28 2025

VFR conditions expected through the period. Once again, showers and
thunderstorms are expected to develop this afternoon (a couple
already have in the Davis Mountains). For now, went with PROB30s
at every site except MAF, where confidence was too low to include
mention in the TAF (though a stray storm still could develop near
the terminal). Otherwise, light southerly winds continue at every
site.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               74  98  75  95 /  10  10  10  30
Carlsbad                 70  94  70  89 /  30  20  20  50
Dryden                   75  98  74  94 /  10  10  10  10
Fort Stockton            73  95  72  92 /  20  30  20  30
Guadalupe Pass           66  86  66  82 /  30  30  20  40
Hobbs                    71  92  70  89 /  30  20  20  50
Marfa                    64  85  64  83 /  40  70  30  40
Midland Intl Airport     74  96  74  94 /  10  10  10  30
Odessa                   74  95  73  93 /  20  10  10  30
Wink                     73  95  72  91 /  30  20  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch until 1 AM CDT /midnight MDT/ Sunday for Chinati
     Mountains-Davis Mountains-Davis Mountains Foothills-Eastern
     Culberson-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Marfa Plateau-Presidio Valley-Reeves
     County Plains-Van Horn and Highway 54 Corridor.

NM...Flood Watch until midnight MDT tonight for Eddy County Plains-
     Guadalupe Mountains of Eddy County.

&&

SHORT TERM...13
LONG TERM....93
AVIATION...13

In the hours before

Special weather statement, Jun 28, 3:23 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
323 PM MDT Sat Jun 28 2025

NMZ029-282200-
Northern Lea County NM-
323 PM MDT Sat Jun 28 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LEA COUNTY THROUGH
400 PM MDT...

At 323 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tatum, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tatum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3314 10332 3315 10350 3336 10352 3337 10326
TIME...MOT...LOC 2123Z 179DEG 16KT 3323 10343

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

11

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:23 PM MDTSpecial Weather StatementMAFLea37 min
Jun 28, 3:57 PM MDTSpecial Weather StatementMAFLea33 min
Jun 28, 4:30 PM MDTSpecial Weather StatementMAFLea30 min
Jun 28, 4:55 PM MDTSevere Thunderstorm WarningMAFLea20 min
Jun 28, 5:16 PM MDTSpecial Weather StatementMAFLea44 min
Jun 28, 5:43 PM MDTFlash Flood WarningMAFLea3 hr

Nearby

Flash Flood Warnings in New Mexico, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.